On Global Solvability of One-Dimensional Quasilinear Wave Equations


The paper concerns global solvability of initial value problem for one class of hyperbolic quasilinear second order equations with two independent variables, which have a rather wide range of applications. Besides existence and uniqueness of maximal solutions of this problem it is proved that a maximal solution possess the completeness property that is an analog of the corresponding property of ordinary differential equations. Namely, a solution of an ordinary differential equation that is defined on a maximal interval leaves any compact subset of the equation domain.

This is a preview of subscription content, access via your institution.


  1. 1

    E. Goursat, Cours d’analyse matématique (Gauthier-Villars, Paris, 1923), Vol. 3.

    Google Scholar 

  2. 2

    I. G. Kataev, Electromagnetic Shock Waves (Iliffe, London, 1966).

    Google Scholar 

  3. 3

    G. W. Blueman and Temuerchaolu, ‘‘Conservative laws for nonlinear telegraph equations,’’ J. Math. Anal. Appl. 310, 459–476 (2005).

    MathSciNet  Article  Google Scholar 

  4. 4

    A. Jeffrey, ‘‘Acceleration wave propagation in hyperelastic rods of variable cross-section,’’ Wave Motion 4, 173–180 (1982).

    MathSciNet  Article  Google Scholar 

  5. 5

    M. Major and I. Major, ‘‘Acceleration wave in a thin segmental hyperelastic rod,’’ Arch. Civil Mech. Eng. 10, 59–66 (2010).

    Article  Google Scholar 

  6. 6

    M. Taylor, Partial Differential Equations, Vol. 1: Basic Theory (Springer, New York, 1996).

  7. 7

    M. Taylor, Partial Differential Equations, Vol. 3: Nonlinear Equations (Springer, New York, 1996).

  8. 8

    N. J. Zabusky, ‘‘Exact solution for the vibrations of a nonlinear continuous model string,’’ J. Math. Phys. 3, 1028–1039 (1962).

    MathSciNet  Article  Google Scholar 

  9. 9

    R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves (Interscience, New York, 1948).

    Google Scholar 

  10. 10

    B. L. Rozhdestvenskii and N. N. Janenko, Systems of Quasilinear Equations and their Applications to Gas Dynamics, Vol. 55 of Transl. Math. Monogr. (Am. Math. Soc., Providence, RI, 1983).

  11. 11

    V. V. Lychagin, ‘‘Contact geometry and non-linear second-order differential equations,’’ Russ. Math. Surv. 34, 149–180 (1979).

    Article  Google Scholar 

  12. 12

    A. Kushner, V. Lychagin, and V. Rubtsov, Contact Geometry and Nonlinear Differential Equations, Vol. 101 of Encyclopedia Math. Appl. (Cambridge Univ. Press, Cambridge, 2007).

  13. 13

    P. D. Lax, ‘‘Development of singularities of solutions of nonlinear hyperbolic partial differential equations,’’ J. Math. Phys. 5, 611–613 (1964).

    MathSciNet  Article  Google Scholar 

  14. 14

    É. Cartan, Les systèmes différentiels extérieurs et leur applications géométriques (Hermann, Paris, 1945).

    Google Scholar 

  15. 15

    A. M. Vinogradov, ‘‘Multivalued solutions and a principle of classification of nonlinear differential equations,’’ Sov. Math. Dokl. 14, 661–665 (1973).

    MATH  Google Scholar 

  16. 16

    R. L. Bryant, S. S. Chern, R. B. Gardner, H. L. Goldschmidt, and P. A. Griffiths, Exterior differential systems (Springer, New York, Berlin etc., 1991).

  17. 17

    F. W. Warner, Foundations of Differentiable Manifolds and Lie Groups (Springer, New York, Berlin, Heidelberg, Tokyo, 1983).

    Google Scholar 

  18. 18

    D. V. Tunitsky, ‘‘On global solvability of hyperbolic Monge–Ampére equations,’’ Izv.: Math. 61, 1069–1111 (1997).

    MathSciNet  Article  Google Scholar 

  19. 19

    H. Lewy, ‘‘Über das Anfangswertproblem einer hyperbolischen nichtlinearen partiellen Differentialgleichung zweiter Ordnung mit zwei unabhängigen Veränderlichen,’’ Math. Ann. 98, 179–191 (1928).

    MathSciNet  Article  Google Scholar 

  20. 20

    P. Hartman and A. Wintner, ‘‘On hyperbolic partial differential equations,’’ Am. J. Math. 74, 834–864 (1952).

    MathSciNet  Article  Google Scholar 

  21. 21

    R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. 2: Partial Differential Equations (Interscience, New York, London, 1962).

  22. 22

    P. Hartman, Ordinary Differential Equations (Wiley, New York, London, Sydney, 1964).

    Google Scholar 

Download references


This work was supported by the Russian Foundation for Basic Research (projects no. 19-51-50005 and 20-01-00610).

Author information



Corresponding author

Correspondence to D. V. Tunitsky.

Additional information

(Submitted by J. S. Krasil’shchik)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tunitsky, D.V. On Global Solvability of One-Dimensional Quasilinear Wave Equations. Lobachevskii J Math 41, 2510–2524 (2020). https://doi.org/10.1134/S1995080220120422

Download citation


  • hyperbolic quasilinear equations
  • initial value problem
  • multivalued solutions
  • characteristic uniformization